Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 12, NWS Gray, ME

July 25, 2020Knox County, Waldo County, Maine

NWS Gray, ME issued this beach hazards statement at Jul 25, 2020, 2:20 PM EDT for Knox County, Waldo County, Maine. It took effect at Jul 26, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2020, 2:20 PM EDT (18:20 UTC)
In effect from
Jul 26, 2020, 8:00 AM EDT
Expired
Jul 26, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Knox County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WHUS41 KGYX 251820
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
220 PM EDT Sat Jul 25 2020

MEZ027-028-261200-
/O.NEW.KGYX.BH.S.0012.200726T1200Z-200727T0000Z/
Knox-Coastal Waldo-
220 PM EDT Sat Jul 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the mid to upper 80s may cause people to underestimate the
  dangers of the cold water temperatures which are currently only
  in the lower 50s.

* WHERE...Coastal beaches of Knox and Waldo Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water 
  temperature is below 60 degrees, the average submerged person 
  could lose dexterity within minutes and be unable to accomplish 
  simple tasks. Anyone on boats or paddlecraft should use extreme 
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant 
number of boats and paddlecraft are expected to be out on the 
water and when warm air temperatures may cause people to 
underestimate the danger of the cold water. Paddle smart from the 
start. Always wear your life jacket. Be aware of wind conditions, 
tides, and localized currents.

&&

$$

Hanes
2 follow-up statements
481 
WHUS41 KGYX 260832
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
432 AM EDT Sun Jul 26 2020

MEZ027-028-261645-
/O.CON.KGYX.BH.S.0012.200726T1200Z-200727T0000Z/
Knox-Coastal Waldo-
432 AM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the upper 80s may cause people to underestimate the dangers of
  the cold water temperatures which are currently only in the mid
  50s. expected.

* WHERE...Knox and Coastal Waldo Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. |When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks.Anyone on boats or paddlecraft should use extreme 
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
713 
WHUS41 KGYX 261903
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
303 PM EDT Sun Jul 26 2020

MEZ027-028-270000-
/O.CON.KGYX.BH.S.0012.000000T0000Z-200727T0000Z/
Knox-Coastal Waldo-
303 PM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the upper 80s and lower 90s may cause people to underestimate
  the dangers of the cold water temperatures which are currently
  only mid 50s.

* WHERE...Knox and Coastal Waldo Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 25, 9:40 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 25, 9:40 AM EDT, 4 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
940 AM EDT Sat Jul 25 2020

.SYNOPSIS...
Heat and humidity start to build starting today. While the
weekend will feature widespread upper 80s to lower 90s south of
the mountains, Monday will likely be the hottest day. Expect
readings to touch the mid to upper 90s for much of southern New
Hampshire and southwestern Maine. Relief from the muggy air is
not expected until a front crosses the area Tuesday night. At
least isolated showers and thunderstorms will be possible most
afternoons through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
940 AM Update...
Satellite imagery shows some convective debris/cirrostratus
traveling over the top of the ridge and associated with
thunderstorms in Canada. These clouds were moving through Maine
and providing some areas of dense overcast skies. Otherwise
skies are sunny and most areas should warm into the lower 80s
north to the lower 90s in portions of southern NH. Have lowered
temperatures along the coast to match sea breeze expectations.
Dew points are also still higher than forecast, but drier air
should be in the process of mixing down.

Previous discussion...
7am minor update for current temps. Just a bit of fog in the CT
valley.

Hot weather will continue through the weekend as a ridge builds
to our west. For today expect clear skies to persist, with any
valley fog quickly dissipating this morning. Temperatures will
approach 90 in the south, with an afternoon seabreeze expected
to be robust enough to drop temps along the immediate shoreline
to a slightly cooler high.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
By Sunday the heat really begins to build, with all levels of
the atmosphere warm enough to keep the next few days in the
running for hottest day of the year. As the ridge builds to our
west, that provides a conduit for convection to drop southwards
over the ridge into northern Maine. Expect some showers and
thunderstorms on Sunday across the northern half of the e
state. Forecast soundings show good shear as a jet streak passes
to the north. Key will be the timing as too much early cloud
cover will limit afternoon instability. Another factor will be
how well the midlevel lapse rates are able to survive their
overnight trip through Quebec to increase the instability. Went
slightly bullish on the thunder for Sunday as these NWly systems
tend to over perform.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Mon setting up with a very familiar look of Wly flow and H8
temps approaching 21C. The last time we saw similar conditions
forecast across the area we topped out around 97 in Srn NH.
Highest confidence in hot temps will be across the Srn half of
the forecast area...with the Nrn half more susceptible to cloud
cover and shower activity near the warm front. Potential
convective debris clouds could result in a pretty wide range of
temps possible for W central ME during the day. However the Srn
zones will see readings in the mid to upper 90s...and resulting
heat indices in the 95 to 100 degree range. Any convection will
be most likely in the mtns...whether trigger by orographic
effects or from remnants spilling over the border from Quebec.

One more hot day Tue ahead of the approaching cold front. Heat
and humidity will be most likely along the coast farthest away
from the advancing boundary. Temps in the upper 80s to lower 90s
plus high dewpoints will mean heat index values right around 95
again for much of the I-95 corridor into MHT/ASH. Tue also
continues to look like the day with the most upper forcing for
more widespread thunderstorms. Given the CAPE alone some
stronger storms would be possible...but with largely straight
hodographs the shear would support some updraft organization.
Some guidance does suggest that an early S/WV trof could lead to
subtle height rises during the afternoon. Such a cap could make
convection more scattered in nature.

Upper trof remain overhead into Thu. Showers will be possible
each day until the axis passes to the E. Cooler and less humid
conditions expected.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Some fog this morning in the valleys, with CON and
LEB showing a ceiling and fog at this hour. Expect this to only
last an hour or so after sunrise with clear skies and VFR for
the region. Sunday showers and thunderstorms will develop across
the north which may briefly limit conditions to MVFR.

Long Term...VFR conditions expected to prevail thru Tue. It will
be hot and humid but no real trigger for TSRA until a cold front
moves into the area Tue afternoon. Local IFR conditions will be
possible in any TSRA that do form.

&&

.MARINE...
Short Term...Hot and humid as a ridge of high pressure remains
west of the area keeping calm winds and seas across our region.

Long Term...Generally offshore flow will keep the fetch short
over the coastal waters thru the period. This will result in
seas staying below 5 ft and winds are expected to remain below
25 kt. A cold front will cross the waters Tue and isolated
strong thunderstorms will be possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Curtis
LONG TERM...Legro
Hazardous weather outlook, Jul 25, 3:30 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
330 AM EDT Sat Jul 25 2020

MEZ018>021-023>026-NHZ006-008>010-012>015-260730-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Southern Carroll-
Merrimack-Belknap-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
330 AM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures climbing into the 90s and a humid air mass will combine
to make it feel warmer than 95 degrees at times both Monday and
Tuesday. Currently Monday looks like the hottest day, with readings
in excess of 95 degrees and heat index values near 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-022-027-028-033-NHZ001>005-007-011-260730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Waldo-Knox-
Coastal Waldo-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-Cheshire-
330 AM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-260730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
330 AM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.